Alert archive / Wisconsin / Tornado Warnings in 2020

Tornado Warning 4, NWS Duluth, MN

July 8, 2020Ashland County, Bayfield County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jul 8, 2020, 8:06 PM CDT for Ashland County, Bayfield County, Wisconsin. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 8:06 PM CDT (01:06 UTC)
Expired
Jul 8, 2020, 8:30 PM CDT
In force
24 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Ashland County, WI, Bayfield County, WI

The radar

The Duluth radar (KDLH), 109 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:14 PM CDTFUNNEL CLOUD2 Se Mason, WIRAIN-WRAPPED FUNNEL CLOUD REPORTED FROM TRAINED SPOTTER AT THE WHITE RIVER BRIDGE ON HIGHWAY 63. NO VISUAL ON GROUND CONTACT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WFUS53 KDLH 090106
TORDLH
WIC003-007-090130-
/O.NEW.KDLH.TO.W.0004.200709T0106Z-200709T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
806 PM CDT Wed Jul 8 2020

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  East central Bayfield County in northwestern Wisconsin...
  West central Ashland County in northwestern Wisconsin...

* Until 830 PM CDT.
    
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Benoit, or 36 miles northeast of Hayward, moving
  east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur. Tree 
           damage is likely.

* This dangerous storm will be near...
  Sanborn around 825 PM CDT.
  Marengo around 830 PM CDT.

Other locations impacted by this tornadic thunderstorm include High
Bridge, Mason and Bad River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4642 9115 4650 9112 4653 9069 4641 9066
      4629 9074
TIME...MOT...LOC 0105Z 278DEG 22KT 4646 9108 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Wolfe
2 follow-up statements
024 
WWUS53 KDLH 090115
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
815 PM CDT Wed Jul 8 2020

WIC003-007-090130-
/O.CON.KDLH.TO.W.0004.000000T0000Z-200709T0130Z/
Bayfield WI-Ashland WI-
815 PM CDT Wed Jul 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL BAYFIELD AND WEST CENTRAL ASHLAND COUNTIES...
        
At 815 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sanborn, or 36 miles north of Chippewa Flowage East,
moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

This dangerous storm will be near...
  Sanborn around 825 PM CDT.
  Marengo around 835 PM CDT.

Other locations impacted by this tornadic thunderstorm include High
Bridge and Bad River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4643 9105 4649 9102 4651 9069 4641 9066
      4632 9074
TIME...MOT...LOC 0115Z 278DEG 22KT 4645 9099 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Wolfe
097 
WWUS53 KDLH 090130
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
830 PM CDT Wed Jul 8 2020

WIC003-007-090139-
/O.EXP.KDLH.TO.W.0004.000000T0000Z-200709T0130Z/
Bayfield WI-Ashland WI-
830 PM CDT Wed Jul 8 2020

...THE TORNADO WARNING FOR EAST CENTRAL BAYFIELD AND WEST CENTRAL
ASHLAND COUNTIES WILL EXPIRE AT 830 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 4643 9105 4649 9102 4651 9069 4641 9066
      4632 9074
TIME...MOT...LOC 0129Z 278DEG 22KT 4647 9091 

$$

Wolfe

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 8, 6:38 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 6:38 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will increase in coverage and intensity late this
afternoon into the evening then decrease late tonight. Some of
the storms may be severe with damaging winds to around 70 mph,
large hail to golf ball size, an isolated tornado or two,
dangerous lightning, and heavy rain possibly leading to flash
flooding are all threats. Storms will move over the same areas
leading to very heavy rainfall in spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will likely be needed yet this afternoon into the
evening over northern Minnesota and this evening over northwest
Wisconsin.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are forecast to develop across
most of northeast Minnesota and northwest Wisconsin and push
across western Lake Superior late this afternoon and overnight.
Wind gusts in excess of 50 knots, large hail, frequent lightning,
and heavy rain are the primary threats with this activity.

In addition to the thunderstorm threat, fog will also be possible
and it could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 8, 7:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
739 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NW BRAINERD           46.36N 94.20W
07/08/2020  E0.70 INCH       CROW WING          MN   TRAINED SPOTTER

            DIME SIZE WAS THE MAX OBSERVED. WHEN THE
            SPOTTER CALLED, IT WAS PEA SIZED AT THE TIME
            OF THE CALL.

&&

WFU
Local storm report, Jul 8, 7:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
745 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             1 NW MOTLEY             46.36N 94.65W
07/08/2020  M1.75 INCH       CASS               MN   TRAINED SPOTTER

&&

JDS/WFU
Local storm report, Jul 8, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
748 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             IRON RIVER              46.57N 91.41W
07/08/2020  E0.25 INCH       BAYFIELD           WI   PUBLIC

&&

WFU
Local storm report, Jul 8, 7:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
753 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 SE IRON RIVER         46.53N 91.38W
07/08/2020  M1.00 INCH       BAYFIELD           WI   TRAINED SPOTTER

            SENT TO THE OFFICE VIA TWITTER. TWEET
            INCLUDED PICTURE OF HAILSTONE NEXT TO A
            QUARTER.

&&

WFU
Local storm report, Jul 8, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
754 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             ASHLAND                 46.58N 90.87W
07/08/2020  E0.25 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

WFU
Local storm report, Jul 8, 8:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
806 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY RAIN       3 N BRAINERD            46.40N 94.19W
07/08/2020  M0.87 INCH       CROW WING          MN   TRAINED SPOTTER

            0.87 OF RAIN REPORTED FROM THE PASSING
            STORMS. SMALL AMOUNT OF PEA SIZED HAIL ALSO
            FELL.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:59 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield46 min
Jul 8, 8:03 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer42 min
Jul 8, 9:15 PM CDTFlash Flood WarningDLHAshland, Bayfield, Douglas5 hr
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningDLHIron42 min
Jul 8, 9:24 PM CDTSpecial Weather StatementDLHDouglas36 min
Jul 8, 9:27 PM CDTSpecial Weather StatementDLHIron18 min
Jul 8, 9:34 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price41 min
Jul 8, 9:42 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas33 min
Jul 8, 9:52 PM CDTSpecial Weather StatementDLHBurnett, Washburn23 min
Jul 8, 10:06 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas, Sawyer, Washburn24 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer63 min
Jul 8, 11:32 PM CDTSpecial Weather StatementDLHPrice13 min
Jul 9, 3:03 AM CDTSpecial Weather StatementDLHWashburn12 min
Jul 9, 3:16 AM CDTSevere Thunderstorm WarningDLHDouglas29 min
Jul 9, 3:48 AM CDTSpecial Weather StatementDLHDouglas27 min
Jul 9, 4:13 AM CDTSpecial Weather StatementDLHBayfield, Douglas32 min
Jul 9, 4:15 AM CDTSpecial Weather StatementDLHBurnett30 min
Jul 9, 4:44 AM CDTSpecial Weather StatementDLHBayfield31 min
Jul 9, 4:47 AM CDTSpecial Weather StatementDLHBurnett28 min
Jul 9, 5:14 AM CDTSpecial Weather StatementDLHBurnett, Washburn31 min

Nearby

Tornado Warnings in Wisconsin, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.